Author Topic: Difficult taper from benzo  (Read 277 times)

[Buddie]

Difficult taper from benzo
« on: May 17, 2013, 08:31:08 pm »
Hello -- I'm so glad I found this site! Briefly, I was given my first benzo -- Serax -- back in 1982 during a very anxious period. I took it short term -- a few months -- and stopped with no withdrawal problems. Over the years, I would get a Serax prescription if I was feeling a lot of anxiety -- and again, I would take it for short periods, a few months or so. As time went on, I found that after taking it for these periods, I would have to taper off before I could stop. I would cut back, and then quit -- always with no awful withdrawal symptoms. About 2 years ago, I went through a very difficult time with family and work issues. My father was diagnosed with cancer and heart disease, and I was experiencing emotionally depleting problems at work. I started on Serax -- and have been on it since -- about 2 years. I asked for the lowest dose -- 10mg capsules, and would take them 2 or three times a day. Last July my father died and problems at work continued, so I asked for the prescription to be increased to 15mg. I took usually 2 a day -- three if especially anxious, and occasionally 4 per day. Things have calmed down considerably -- work problem resolved, and I decided to taper off the Serax in April. Things were going smoothly until about three weeks into the taper. I think I was cutting back too much -- I was taking half what I was. I started feeling more anxious, but that I could cope with. Then started the digestive disturbances. At first I didn't connect the problem to the taper, until last weekend when I started having loose bowels, bloating and cramps, usually after I ate -- sometimes throughout the day. I was not sleeping well -- tossing and turning -- waking two or three times during the night. When I got up in the morning I had to head right to the bathroom. Thinking this might be connected to the Serax taper, I searched for 'digestive problems with benzo withdrawal. That led me here -- and I read several posts that described what I was experiencing. I started to feel anxious -- realizing I was most likely dependent on the benzo -- began to worry about my digestive symptoms -- over the course of the last week I've been increasingly anxious and almost panicky. I decided to up the dose back to where it was hoping to stabilize my system and then begin a much slower taper. I live alone -- and I really don't discuss my benzo taking with anyone. Today I was feeling desperate -- and afraid of what I have to face. I was just feeling like I made it through so many difficult situations and finally could focus on getting myself in a better place, and now I'm confronted with what seems an even bigger problem -- being dependent on benzos. I really don't know where to turn -- how to begin the right taper -- who I can talk to. I emailed my Dr. today telling her I wanted to begin a slow taper -- using Ashton schedule -- haven't heard back. Don't know what to expect.
Thanks
From what I've read -- you all sound like wonderfully supportive people. So glad you're out there...
Frank
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Difficult taper from benzo
« Reply #1 on: May 17, 2013, 08:44:06 pm »
Hi there [...],

Welcome to Benzobuddies.

You are right!  You have come to a good place and here you will be among a community of helpful and informed people.  Together we can help you get a taper plan together and slowly you will be able to taper at a pace that you can manage.  It is scary when you first realise and understand that you are dependant on these drugs.  I was very scared and it took me a little time to understand that I would eventually recover from this situation.  It seems that you have done a lot of reading and that is good. The more information you have the less bewildering the process.  Withdrawal is not a walk in the park but it is doable and if you control the taper you will be fine. 

In general we suggest cutting your daily dose by between 5% and 10% every 10 - 14 days according to how you are feeling.  One can always cut less and/or hold longer if things are a bit tough.  Slow is mostly the best way forward.  If you post to the Substitution Taper Plans Board http://www.benzobuddies.org/forum/index.php?board=61.0  you will find good advice for a crossover and members will be happy to help you with a plan. 

May I ask that you create a signature line. This allows members to see what you are taking and what dose.  You can see mine at the bottom of this post.  Here's how: Click Here

We hope that you get settled in well and begin to find out the information you need.  Our community is very supportive and I'm sure it won't be long before you get sorted.  Here's hoping your doctor is very supportive.

I'm sorry that you have suffered so much and that your father passed.  That must have been a very sad time for you.

Again, welcome.

[...] xxxx
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.